Question about Cardizem Drip...

  1. 0
    Hi,
    I work on a tele/med unit, and have had several pts on Cardizem gtt's since my first day.
    Yesterday, I received report on a pt who originally was admitted for "sepsis" and was stable when I left the previous night.
    My report today was that the day shift called a "MRT" on her because she suddenly converted to A-Fib from NSR, and was flushed and "not quite right." Keep in mind in my facility a "MRT" stands for "Medical Response Team" and is made up of a team of nurses, respiratory therapists, the PCS, and if needed, an MD and an anesthesiologist. It's for when a pt is "not OK" but not coding.
    The MRT team, after calling the pts MD and consult with cardiology put her on a Cardizem drip at 10mg/hr.
    Previous to my shift the pt had an 8.8 second pause, then converted to sinus brady, then back to a-fib.
    When I got report, the pt had actually converted back to sustained sinus brady, but was having pauses, and was also bradying down to the 30-40's briefly at times.
    I called the MD first thing to tell him what the pt was showing on the monitor, because I have always been taught that side effects of a Cardizem drip can include bradycardia, and AV block (which could account for the pauses), but the other nurses did not seem that concerned even though I looked it up in our units IV drug reference to confirm.
    When I talked to the MD, he had me decrease the drip to 5mg/hr for 1 hour, then D/C the drip.
    I talked with the tele monitor to aske them to watch this pt closely (since I had 6 pts and could not watch the tele all the time), and explained to them that the pt was on Cardizem, and was now off of it, and I wanted to know if the pt continued to have the pauses and brady after the drip was D/C'd.
    Turns out I was right, and after a few hours off the drip, the pt maintained a HR in the 60's and no pauses. I was surprised at how much my tele monitors knew about drugs, etc.
    The pt remained asymptomatic, and at my offgoing report, I was able to tell the nurse that the pt was stable, but that the monitors would be on the lookout for anything abnormal.
    Sorry this is so long, I guess the bottom line question is do you other cardiac nurses see reactions to Cardizem often similar to my experience? Most pts I have had on this drip do fine, and convert to a NSR, without these side effects.
    Is this frequent? Or rare?
    Amy
  2. Get our hottest nursing topics delivered to your inbox.

  3. 49,615 Visits
    Find Similar Topics
  4. 14 Comments so far...

  5. 0
    I've had several Cardizem gtts over the last year, and have yet to see this happen.
  6. 1
    Theoretically, yes. Remember, everyone's chemistry is different and their reaction to meds will be that way as well. We've had several patients that I remember who were on cardizem drips that either developed some sort of nodal block issues and/or bradycardia after converting when on the drip. I think in some of these folks there were previously existing issues with the conduction system, which the cardizem exacerbated, although the memory is kind of foggy right now.

    As for the other nurses not being concerned about it, that's their deal. It was your patient and you were concerned so you took action based on your assessment of the situation. Input is nice from other nurses, but the responsibility for the patient lands at your doorstep. If it makes you feel any better, I would have done the exact same thing.

    Turns out I was right, and after a few hours off the drip, the pt maintained a HR in the 60's and no pauses. I was surprised at how much my tele monitors knew about drugs, etc.
    Some tele techs can be a wealth of help and information. Others not so much. You have to learn who you can trust. Of the three I routinely work with, 1 I trust pretty much implicitly as he has forgotten more than I know already, the other I use as a confirmation of what I'm seeing and the third I try not to even deal with.

    Cheers,
    Tom
    SnowShoeRN likes this.
  7. 0
    Yes this can and does happen, I have had it occur with several patients one just this week. Great catch on your part. I do have one concern, you work on a tele unit and cary a load of 6 patients, I find this very dangerous. We have a max of 4, with ample support staff.
    And, you are correct a well trained tele tech is worth their weight in gold.
  8. 3
    You have to remember that cardizem is a calcium channel blocker, and that its primary focus is to slow the conduction through the AV node, even in patients who have otherwise normal conduction systems. Once they convert to sinus rhythm, they have a very high likelihood of developing pauses, especially if they convert to a sinus brady. The slower the rate, the more likely they are to have pauses.
  9. 1
    I agree with nightcrawler's post and your actions with titrating the drip off. In my facility, we slowly titrate the Cardizem to off when the afib rates are controlled or converted back to NSR. Of course, you would need a MD's order to do that.
    SnowShoeRN likes this.
  10. 0
    Thanks for your replies...
    I am still a new nurse so I love that I can run things by you all who have more experience than me.
    I have several favorite tele techs who I trust to be alert to anything strange, and contact me if I miss something. They are also great to call if I am seeing something that I don't recognize.
    To experiencedrn; I see your point about the pt ratio, but also you have to realize that we generally do not get patients that are considered unstable. Most of the unstable pts are either in ICU or PCU, and only come to us after the crisis is over, or if they are admitted at a stable level. Like any unit the pts condition can change quickly, and this pt was very stable on admission, but unfortunately her condition changed, and I was just glad I could spot the problem, and take measures to correct it. We have pts on drips for their heart, but if they are in need of titration they go to a higher level of care. Also keep in mind that we are a tele/medicine unit, and our pts are a mix of heart and medical issues, so not everyone is a heart case. When I get report, I usually prioritize by who is my sickest pt. Anyone who is on a drip such as Cardizem I consider to be very sick, so I was watching for any problems with this pt.
    Thank you all for your affirmation that I was not being an alarmist.
    Amy
  11. 0
    The doctor ordered cardizem drip for a post op pt VS 130/88 HR 68 R20
    I follow the doc order and started the drip but the charge nurse got mad WHY?????
  12. 0
    cardizam drip if HR is over 100
  13. 1
    The first time I started a Cardizem drip was quite an experience. Pt was afib running at 180, pushed the 24.5 cardizem bolus and then started on cardizem 10ml/hr drip that was ordered. I stayed with the pt the first 15 minutes and checked his vitals they were all good. 132/78, hr 140ís. Went to check on my other patients, cardizem pt called out to use the bathroom. I got him up to the bathroom, instructed him not to bear down. Patient said he didnít feel good and felt dizzy. At this time my monitors called me to say his heart rate was ay 58, then 54, now 47Ö.called a staff assist and turned off the drip because pt was VERY symptomatic. Got him back to bed, could not hear a blood pressure whatsoever! Charge nurse couldnít hear a b/p either. hooked the dinamap up and still couldnít get a b/p. Finally, a b/p of 58/44 popped up!!!! Called the cardiologist and got a fluid bolus ordered. After 2 250 ml boluses running at 500, b/p came up to 74/50Ö.next step was an icu transfer. he went to icu and next day came back out on the unit. Iím def. assuming a vasovagal response!!! Iím lucky I work with such a great team and my monitor techs are awesome!! As soon as there is any changes in a patients heart rate they let us know!
    amberoo likes this.


Top